Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 296, NWS Springfield, MO

August 10, 1998Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 1998, 7:07 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 7:07 PM CDT (00:07 UTC)
Expired
Aug 10, 1998, 8:00 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS1 KSGF 110008 RRA
SVRSGF
MOC161-169-110100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 8 PM CDT

* AT 705 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED IN SOUTHERN FT LEONARD
  WOOD NEAR THE TOWN OF BIG PINEY AND WAS MOVING EAST-SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  SOUTHERN FT LEONARD WOOD THROUGH 715 PM
  DUKE AND EDGAR SPRINGS AND BEULAH BY 720 PM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

TAGGART/GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:05 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 2:05 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON AUG 10 1998

1ST PD FCST CONCERNS...WHERE WL PCPN FALL/TEMPERATURES.

SHRA/TSRA FORMING OVR NE OK/SE KS ATTM DUE TO SFC LOW OVR NE OK.  A
TROF OF LOW PRESSURE ALSO CUTS THE STATE IN HALF FROM JLN TO JUST N
OF STL.

ETA LOOKS A LITTLE STRONG WITH VORT MAX OVR KS AND PCPN AMOUNTS. WL
LEAN TOWARDS WEAKER NGM. MODELS SHOWING GOOD VV AROUND 00Z THIS
AFTERNOON. LOOKS LIKE PCPN STARTING IN SE KS AND SPREAD OVR THE
REST OF THE AREA OVERNIGHT. WL GO WITH A 50 POP FOR ALL CWA AND FOR
ENTIRE 1ST PD. GARP TIME SECTIONS SHOWING PCPN ENDING AFTER
MIDNIGHT IN WRN ZONES WITH MOST OF PCPN OUT OF CWA BY NOON.

94Q SHOWS HEAVIEST RA OVR SE KS AND EXTREME SW MO BY TUESDAY MORNING.

TEMPERATURES WILL DEPEND ON CLOUD COVER...SO WL LEAN TOWARDS THE
WARMER FWC.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

SE KS/JLN...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW AROUND 70.  LIGHT AND VARIABLE WIND.

SGF/AIZ...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE MID TO UPPER 60S. LIGHT AND VARIABLE WIND.

UNO/VIH...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW NEAR 70. LIGHT AND VARIABLE WIND.

SGF BB 067/085 066/087 066 07532
JLN BB 069/087 068/089 068 07532

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:33 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 10, 10:43 PM CDTFlash Flood WarningSGFHowell, Oregon4 hr
Aug 11, 11:41 AM CDTFlash Flood WarningSGFHowell, Texas3 hr
Aug 11, 12:45 PM CDTSevere Thunderstorm WarningSGFHowell35 min
Aug 11, 2:34 PM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.